Alert archive / Michigan / Areal Flood Warnings in 2021

Areal Flood Warning 3, NWS Grand Rapids, MI

July 6, 2021Mecosta County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this areal flood warning at Jul 6, 2021, 8:28 PM EDT for Mecosta County, Newaygo County, Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 8:28 PM EDT (00:28 UTC)
Expired
Jul 7, 2021, 2:30 AM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
None

Counties Mecosta County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WGUS43 KGRR 070028
FLWGRR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
828 PM EDT Tue Jul 6 2021

MIC107-123-070630-
/O.NEW.KGRR.FA.W.0003.210707T0028Z-210707T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mecosta MI-Newaygo MI-
828 PM EDT Tue Jul 6 2021

The National Weather Service in Grand Rapids has issued a

* Flood Warning for...
  Northern Mecosta County in central Michigan...
  Northeastern Newaygo County in west central Michigan...

* Until 230 AM EDT Wednesday.

* At 828 PM EDT, As of 828 pm...radar shows heavy rain persisting 
  over the warned area with rainfall rates of 1 to 2 inches per 
  hour.  A rainfall report of 4 inches has been received from 3 
  miles west of Hawkins.   Flooding is ongoing or expected to begin 
  shortly in the warned area.

* The localized heavy rain will likely persist through 1100 pm.

Some locations that will experience flooding include...
  Big Rapids, Mecosta, Canadian Lakes, Paris, Brohman, Hawkins, 
  Woodville, Rodney and Chippewa Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4361 8556 4361 8584 4381 8584 4381 8525
      4361 8518

$$

MJS
1 follow-up statement
083 
WGUS83 KGRR 070153
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
953 PM EDT Tue Jul 6 2021

MIC107-123-070630-
/O.CON.KGRR.FA.W.0003.000000T0000Z-210707T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mecosta MI-Newaygo MI-
953 PM EDT Tue Jul 6 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT WEDNESDAY FOR 
NORTHERN MECOSTA AND NORTHEASTERN NEWAYGO COUNTIES...

At 953 PM EDT, The heaviest rain has shifted east of Big Rapids.  
Several other showers and thunderstorms do exist upstream and could 
add some additional rain to the region through midnight.  Radar 
estimates suggest that 4 to 5 inches of rain has fallen late this 
afternoon into the evening across far northeast Newaygo County into 
northwest Mecosta County.  Earlier there was a report of 4 inches of 
rain 3 miles west of Hawkins.  Paris and Dalziel Creeks are likely 
experiencing flooding.

Some locations that will experience flooding include...
  Big Rapids, Mecosta, Canadian Lakes, Paris, Brohman, Hawkins, 
  Woodville, Rodney and Chippewa Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4361 8556 4361 8584 4381 8584 4381 8525
      4361 8518

$$

MJS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood warning went out at Jul 6, 7:27 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 6, 7:27 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
727 PM EDT Tue Jul 6 2021

LATEST UPDATE...
Update/Aviation

.SYNOPSIS...
Issued at 330 PM EDT Tue Jul 6 2021

- Slow moving front brings chance of severe weather tonight and
  Wednesday

- Fair Weather Late Thursday with rain chances increasing over the
  weekend

&&

.UPDATE...
Issued at 720 PM EDT Tue Jul 6 2021

Numerous showers and storms will be impacting the north half of
the CWA through this evening. Marginal risk for severe weather
exists with damaging winds the primary risk. Stalled out storms
northwest of Big Rapids are likely leading to some urban and poor
drainage impacts along with rises on the small streams. Wind shift
is dropping southward from the Ludington region adding to the
marine hazards. We did issue a small craft advisory earlier for
the period of north winds over 15 knots tonight.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 330 PM EDT Tue Jul 6 2021

- Slow moving front brings chance of severe weather tonight and
  Wednesday

Surface cold front across northern Wisconsin slowly sags south
through tomorrow. Similar to last evening, we will have to monitor
radar trends this evening to see if convection could overcome
lack of focus for lift as well as a bit of drying/subsidence
in the late afternoon/early evening as shortwave ridging moves
through prior to heights falling later this evening.

CAPE values are similar to last evening, with areas of greater
than 4000 J/kg and wind profiles are a little stronger with
around 25 to 30 knots of deep layer shear. More favorable shear
environment currently across Wisconsin weakens as it translates
east tonight and the Convection Allowing Models such as the HRRR
show convection following a similar course, affecting the northern
half of our forecast area, along and north of I-96, between
roughly 8 pm and 2 am.

We expect a surface low to push east across Lower Michigan on
Wednesday with strong to possible severe storms in the warm sector
across the southern half of the forecast area during the
afternoon. Some strong storms are also possible as the trailing
cold front advances through Wednesday evening.

- Fair Weather Late Thursday with rain chances increasing over the
  weekend

Surface low pulls away with showers and thunderstorms ending
Thursday morning across western zones and across the east during
Thursday afternoon followed by cooler and drier air for Thursday
and Friday.

A blocky pattern develops over the weekend with Michigan in
between an upper low to our west and an upper high over the SE
CONUS. As the upper low slowly moves northeast, an advancing
warm front could focus showers and thunderstorms across Lower
Michigan from late Sunday into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 720 PM EDT Tue Jul 6 2021

Thunderstorms to the west of Muskegon are tracking east northeast
and it looks like they will impact that TAF site over the next 2
hours. Gusty winds that shift to the north northwest for a period
look likely to happen. Further east for KGRR it appears the storms
may stay just north of that site this evening...so VCTS was used.
Will need to monitor trends closely though. For Wednesday storms
should redevelop during the day. It may take til the afternoon for
them to reach the TAF sites in Southwest Lower MI. MVFR and
possible IFR cloud cover could move in during the day or in the
afternoon.

&&

.MARINE...
Issued at 330 PM EDT Tue Jul 6 2021

Some choppy waves are expected around Big and Little Sable Points
this evening with waves 2 to 4 feet and some winds gusting over 30
knots in thunderstorms through the evening. Elsewhere, winds and
waves should remain in the 1 to 3 feet range. Thunderstorms are
possible north of Grand Haven through the evening and then further
south on Wednesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 AM EDT Wednesday for LMZ849.

&&

UPDATE...MJS
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...MJS
MARINE...Ostuno
Hazardous weather outlook, Jul 6, 6:44 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
644 pM EDT Tue Jul 6 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
644 pM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This evening and Tonight

Thunderstorms this evening and into tonight could be strong to
severe. mainly across Central Lower Michigan. Damaging winds are the
main threat. Locally heavy rain could lead to urban and poor
drainage flooding along with rapid rises on small streams.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are once again expected on Wednesday with the best
chances occurring in the afternoon and evening along and
especially south of Interstate 96. A few storms may once again
reach strong to severe levels. The threat of locally heavy rain
will continue both Wednesday and Wednesday night as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-070915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
644 pM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This evening and Tonight

Thunderstorms will be possible over Lake Michigan both today and
tonight. Storms will be most numerous from this evening into
tonight. Some storms may contain winds in excess of 35 knots.

Winds and waves may be hazardous to small craft around Big Sable
Point area through the night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will continue over Lake Michigan both
Wednesday and Wednesday night. Some storms Wednesday afternoon and
evening may contain wind gusts in excess of 35 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE mjs

In the hours before

Local storm report, Jul 6, 5:14 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     2 SE HERSEY             43.82N 85.41W
07/06/2021  M37 MPH          OSCEOLA            MI   MESONET

            MESONET STATION AS071 HERSEY.

&&

MWS
Special weather statement, Jul 6, 6:00 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
600 PM EDT Tue Jul 6 2021

MIZ052-062245-
Gratiot-
600 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRATIOT COUNTY...

At 600 PM EDT, a strong thunderstorm was located near St. Louis, or
near Alma. The storm is nearly stationary.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Alma...                St. Louis...           Forest Hill...

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4339 8473 4346 8474 4346 8459 4338 8460
TIME...MOT...LOC 2200Z 261DEG 4KT 4342 8466

OSTUNO
Local storm report, Jul 6, 6:29 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
629 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     1 NW BIG RAPIDS         43.72N 85.50W
07/06/2021  M40 MPH          MECOSTA            MI   AWOS

            AWOS STATION KRQB BIG RAPIDS ROBEN-HOOD
            ARPT.

&&

MWS
Special weather statement, Jul 6, 7:01 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
701 PM EDT Tue Jul 6 2021

MIZ037-038-062345-
Lake-Mason-
701 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LAKE AND MASON
COUNTIES...

At 701 PM EDT, a strong thunderstorm was located near Ludington,
moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ludington...           Baldwin...             Ludington SP...
Scottville...          Fountain...            Free Soil...
Hamlin Lake...         Custer...              Wolf Lake...
Irons...               Walhalla...            Sauble Lakes...
Big Star Lake...

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4383 8579 4384 8643 4393 8645 4393 8643
      4394 8644 4395 8644 4394 8646 4397 8646
      4403 8651 4406 8651 4409 8648 4416 8587
TIME...MOT...LOC 2301Z 260DEG 32KT 4400 8650

OSTUNO
Local storm report, Jul 6, 8:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
813 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HEAVY RAIN       3 W HAWKINS             43.80N 85.65W
07/06/2021  M4.00 INCH       NEWAYGO            MI   PUBLIC

&&

MWS
Local storm report, Jul 6, 8:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     4 WNW ROOSEVELT PARK    43.22N 86.35W
07/06/2021  M32 MPH          LMZ847             MI   MESONET

            MESONET STATION XMSK MUSKEGON NORTH
            BREAKWATER LIGHT.

&&

MWS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:21 PM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Montcalm, Osceola54 min
Jul 7, 12:13 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 11 more4 hr
Jul 7, 12:54 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot66 min
Jul 7, 1:18 PM EDTTornado WarningGRRClinton, Gratiot27 min
Jul 7, 1:45 PM EDTSevere Thunderstorm WarningGRRClinton13 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson38 min
Jul 7, 2:59 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson77 min
Jul 7, 4:01 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola119 min
Jul 7, 4:15 PM EDTAreal Flood AdvisoryGRRCalhoun2 hr
Jul 7, 5:06 PM EDTSevere Thunderstorm WarningGRRCalhoun24 min
Jul 7, 5:12 PM EDTSpecial Weather StatementGRRCalhoun, Eaton, Ingham, Jackson2 hr
Jul 7, 5:18 PM EDTSevere Thunderstorm WarningGRRIngham27 min
Jul 7, 5:33 PM EDTAreal Flood AdvisoryGRRLake, Osceola4 hr
Jul 7, 6:03 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola117 min
Jul 7, 6:17 PM EDTSpecial Weather StatementGRRClinton58 min
Jul 7, 6:44 PM EDTSpecial Weather StatementGRRBarry31 min

Nearby

Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.